background
Jill Durocher

Profound Hyperthermia After Postpartum Rectal Misoprostol Administration

Published
June 1st, 2017
Type
Staff Publication
Topic
Postpartum Hemorrhage
Authors
Winikoff, Beverly, Durocher, Jill, Frye, Laura, J., Durocher, J., Frye, L.J., Winikoff, B.

BACKGROUND: Misoprostol, a synthetic prostaglandin E1 analog, is commonly used for treatment and prevention of postpartum hemorrhage. Known side effects include transient hyperthermia, chills, nausea, vomiting, and diarrhea.

CASE: After a precipitous vaginal delivery complicated by postpartum hemorrhage (600-mL blood loss), a healthy 21-year-old multiparous patient received 800 micrograms rectal misoprostol. Within 30 minutes, she developed rigors, severe hyperthermia (41.5°C [106.7°F]), tachycardia (170s), and transient encephalopathy. Antibiotics and a cooling protocol were initiated in the intensive care unit. Her abnormal vital signs resolved 7-8 hours later. Extensive workup was negative.

CONCLUSION: It is important to consider misoprostol toxicity in postpartum hyperthermia, rigors, and tachycardia. Misoprostol should be used judiciously given a lack of evidence for its effectiveness and its potential for serious side effects.

Access the abstract at Obstet Gynecol. 2016 Jun;127(6):1067-9.